Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: N-acetylcysteine with Acetaminophen?
|MuzicLov3r - Tue Mar 11, 2008 1:01 pm||
If I took the reccommended dosage of N-acetylcysteine with an higher than normal dose of Acetaminophen (Tylenol), would the N-acetylcysteine help cushion the liver and prevent hepatotoxicity?
|Dr. Chan Lowe - Tue Mar 11, 2008 7:57 pm||
N-acetylcysteine (NAC) is a compound that is used when too much tylenol has been ingested to help prevent liver damage. Basically, it helps prevent the tylenol from being metabolized via a secondary pathway that creates a metabolite toxic to the liver.
In theory, taking NAC at the same time as the tylenol could potentially help prevent damage from too much tylenol; however, this cannot be guaranteed. In addition, I would strongly recommend against a patient using NAC to be able to take a larger dose of tylenol than is approved/appropriate. The side effects and the actual outcomes can potentially be different than expected and liver damage cannot be absolutely predictably prevented.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.